A combinatorial approach to the design of vaccines

Luis Martínez, Martin Milanič, Leire Legarreta, Paul Medvedev, Iker Malaina, Ildefonso M. de la Fuente

Research output: Contribution to journalArticle

2 Scopus citations

Abstract

We present two new problems of combinatorial optimization and discuss their applications to the computational design of vaccines. In the shortest λ-superstring problem, given a family S1,…,Sk of strings over a finite alphabet, a set T of “target” strings over that alphabet, and an integer λ, the task is to find a string of minimum length containing, for each i, at least λ target strings as substrings of i. In the shortest λ-cover superstring problem X1, …, Xn of finite sets of strings over a finite alphabet and an integer λ, the task is to find a string of minimum length containing, for each i, at least λ elements of Xi as substrings. The two problems are polynomially equivalent, and the shortest λ-cover superstring problem is a common generalization of two well known combinatorial optimization problems, the shortest common superstring problem and the set cover problem. We present two approaches to obtain exact or approximate solutions to the shortest λ-superstring and λ-cover superstring problems: one based on integer programming, and a hill-climbing algorithm. An application is given to the computational design of vaccines and the algorithms are applied to experimental data taken from patients infected by H5N1 and HIV-1.

Original languageEnglish (US)
Pages (from-to)1327-1358
Number of pages32
JournalJournal of Mathematical Biology
Volume70
Issue number6
DOIs
StatePublished - Mar 19 2015

All Science Journal Classification (ASJC) codes

  • Modeling and Simulation
  • Agricultural and Biological Sciences (miscellaneous)
  • Applied Mathematics

Fingerprint Dive into the research topics of 'A combinatorial approach to the design of vaccines'. Together they form a unique fingerprint.

  • Cite this

    Martínez, L., Milanič, M., Legarreta, L., Medvedev, P., Malaina, I., & de la Fuente, I. M. (2015). A combinatorial approach to the design of vaccines. Journal of Mathematical Biology, 70(6), 1327-1358. https://doi.org/10.1007/s00285-014-0797-4